Arizona, 2011

Dust Storm and Lightning Strike in Arizona, September 27, 2011

September 27, 2011 · NWS TWC · 2 events in 2 counties and zones

Showers and thunderstorms produced strong winds across Arizona. These strong winds interacted with very dry soils resulting in isolated dust storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$205,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Showers and thunderstorms produced strong winds across Arizona. These strong winds interacted with very dry soils resulting in isolated dust storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 27, 1:40 PM MST, 41 minutes earlier.

Area forecast discussion, Sep 27, 1:40 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST TUE SEP 27 2011

.SYNOPSIS...INCREASED MOISTURE AND AN AREA OF LOW PRESSURE ALOFT
WILL RESULT IN ISOLATED TO SCATTERED SHOWERS THIS AFTERNOON AND THIS
EVENING. THERE WILL BE CONTINUE TO BE ADEQUATE MOISTURE FOR A SLIGHT
CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY AFTERNOON AND
EVENING. THEREAFTER...A WEAKENING TROPICAL SYSTEM WILL HELP BRING
DEEPER MOISTURE AND A MARKED INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY BY THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...ITS SHAPING UP TO BE A FAIRLY ACTIVE AFTERNOON ACROSS
SOUTHEAST ARIZONA AS CONVECTIVE DEVELOPMENT REALLY GOT GOING ACROSS
THE AREA MAINLY FROM WESTERN COCHISE COUNTY WESTWARD TO CENTRAL PIMA
COUNTY OVER THE LAST COUPLE OF HOURS. WE'VE HAD A REPORT OF SMALL
HAIL AND ONE INCH OF RAINFALL IN THE CORONA DE TUCSON AREA. THIS IS
ATTRIBUTABLE TO AN AREA OF LOW PRESSURE ALOFT ACROSS NORTHERN SONORA
PROVIDING LIFT AND INCREASED INSTABILITY WORKING IN TANDEM WITH
INCREASED MOISTURE ACROSS THE AREA WITH PRECIPITABLE WATER VALUES
NEAR ONE INCH. THESE STORMS WILL CONTINUE TO MOVE TOWARDS THE
WEST-NORTHWEST AT ABOUT 10 MPH WITH THE MAIN THREATS BEING SMALL
HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. SHOWERS AND
THUNDERSTORMS SHOULD TAPER OFF AFTER SUNSET WITH THE LOSS OF DAYTIME
HEATING.

THE AFOREMENTIONED UPPER LOW WILL MORE OR LESS WEAKEN INTO A SHEAR
AXIS ACROSS NORTHERN MEXICO OVER THE NEXT COUPLE OF DAYS AS UPPER
LEVEL RIDGING STRENGTHENS ACROSS THE GREAT BASIN TOWARDS THE FOUR
CORNERS. THERE WILL STILL BE ADEQUATE MOISTURE ACROSS THE REGION FOR
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY
AFTERNOON AND EVENING BUT ACTIVITY SHOULD BE LESS PRONOUNCED THAN
TODAY.

HEADING LATER THIS WEEK AND THROUGH THIS WEEKEND THE MAIN FOCUS WILL
BE HURRICANE HILARY. THIS HURRICANE IS FORECAST TO TRACK NORTHWARD
WHILE LOCATED TO THE WEST OF THE BAJA PENINSULA AND WEAKEN MARKEDLY
AS IT MOVES NORTH INTO COOLER WATERS AND A MORE HOSTILE ENVIRONMENT.
THERE CONTINUE TO BE SOME DIFFERENCES REGARDING THE EVOLUTION OF THE
WEAKENING MID LEVEL REMNANTS OF HILARY AND THE INTERACTION WITH A
LARGER SCALE TROUGH MOVING IN FROM THE EASTERN PACIFIC LATER THIS
WEEKEND INTO EARLY NEXT WEEK. THE MOST IMPORTANT THING TO KEEP A
FOCUS ON WILL BE THE POTENTIAL IMPORTATION OF DEEPER MOISTURE INTO
SOUTHEAST ARIZONA FROM SOUTHERLY FLOW ON THE EAST SIDE OF THE DYING
TROPICAL SYSTEM AND NOT NECESSARILY THE SPECIFIC LOCATION OF THE
WEAK REMNANTS. WITH THAT SAID...MADE ONLY MINOR TWEAKS TO THE
ONGOING FORECAST FOR THIS FORECAST PACKAGE WITH POPS STARTING TO
INCREASE FRIDAY AND FRIDAY NIGHT WITH THE HIGHEST POPS WHICH ARE IN
THE 30 TO 50 PERCENT RANGE THIS WEEKEND BEFORE DECREASING EARLY NEXT
WEEK. STILL PLENTY OF TIME TO HONE IN ON THE DETAILS AS CONFIDENCE
INCREASES OVER THE NEXT COUPLE FEW DAYS.

&&

.AVIATION....ISOLD-SCT TSRA/SHRA WITH CLD BASES 5-8K FT AGL THRU 03Z
WEDNESDAY...MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE
STRONGER TSRA. BETWEEN 03Z-06Z WEDNESDAY...DIMINISHING PCPN CHANCES
AND SCT-BKN CLD BASES AT 8-12K FT AGL. AFT 06Z WEDNESDAY...FEW-SCT
CLDS AT 10-14K FT AGL. SFC WND GENERALLY LESS THAN 10 KTS EXCEPT FOR
GUSTY WINDS NEAR THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED THROUGH THURSDAY...MAINLY ACROSS THE SOUTHERN
HALF OF SOUTHEASTERN ARIZONA. MOISTURE ASSOCIATED WITH REMNANTS OF
HURRICANE HILARY WILL OVERSPREAD THE REGION THIS WEEKEND...RESULTING
IN INCREASING PRECIPITATION CHANCES. WINDS WILL BE LIGHT AND
DIURNALLY DRIVEN THIS WEEK. HOWEVER...WIND SPEEDS WILL PICKUP A BIT
OVER THE WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 27, 10:43 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1043 AM MST TUE SEP 27 2011

AZZ501>515-280700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1043 AM MST TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ESPECIALLY FROM THE TUCSON AREA SOUTH AND EASTWARD THIS AFTERNOON.
THESE THUNDERSTORMS WILL PRODUCE BRIEF RAINFALL AND GUSTY WINDS UP
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF SHWOERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY AFTERNOON AND EVENING.
THEREAFTER...MOISTURE FROM THE REMNANTS OF HURRICANE HILLARY ARE
EXPECTED TO INCREASE ACROSS SOUTHEAST ARIZONA WITH MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 36 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 dust storm. Local standard time, as filed.

Lightning, Pima

When
September 27, 2:21 PM MST
Where
Pima County, 4.35 mi E of (Dma)davis Monthan A
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.182, -110.807

Lightning struck a palm tree in the 3400 block of South Camino Seco in Tucson igniting the tree. Debris then fell onto a mobile home, setting the home on fire. The occupants were able to safely escape. Only minor damage was reported to the roof of the home.

Dust Storm, South Central Pinal County

When
September 27, 3:20 PM MST to 3:50 PM MST
Where
South Central Pinal County forecast zone
Injuries
0 direct, 12 indirect
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Strong thunderstorm winds kicked up an area of dust along Interstate 10 near Picacho Peak, dropping visibility to near zero. One driver slowed enough to cause a tractor trailer to rear end the vehicle setting off a 13 vehicle accident. In all there were 12 injuries with 5 people being transported to local hospitals.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347664, 347659.